Illinois, 2014Damaging Winds in Illinois, July 23, 2014
July 23, 2014 · NWS ILX · 2 events in 2 counties and zones
A cold front triggered scattered thunderstorms across east-central Illinois during the early morning of July 23rd. A few of the cells produced gusty winds of around 60 mph and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered scattered thunderstorms across east-central Illinois during the early morning of July 23rd. A few of the cells produced gusty winds of around 60 mph and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 23, 1:40 AM CST, 55 minutes earlier.
Area forecast discussion, Jul 23, 1:40 AM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
240 AM CDT Wed Jul 23 2014
.DISCUSSION...
ISSUED 240 AM CDT Wed Jul 23 2014
Initial wind shift with the cold front has reached roughly along
the I-55 corridor as of 2 am, although the drier conditions lag
behind a bit with dew points still in the lower 70s northwest past
Galesburg. A warm atmosphere, with 700 mb temperatures near 13C on
on our evening sounding, and the extended effects of a strong 600
dm 500 mb high over Colorado, have largely kept the air capped
over our area. What storms managed to form didn't do much before
fizzling. However, a more pronounced line of storms has formed
over northern Indiana and northeast Illinois, ahead of the upper
level shortwave. This line will be clipping out far northeast CWA
before sunrise.
The main forecast challenges for this package involves nocturnal
convective chances Thursday night and again Friday night.
SHORT TERM...Today through Saturday:
The front will likely be along the I-70 corridor around sunrise,
but may take much of the morning to fully clear the area. Latest
HRRR and SPC 4km WRF showing some convection redeveloping
immediately along the boundary beginning around 9 am and moving
across the southeast CWA the remainder of the morning, so will
maintain some 30-40% PoP's in that area through noon. The
remainder of the forecast area will see north-northeast winds
spreading less humid conditions over the area. Highs across the
northeast counties will likely struggle to reach 80 degrees as the
cooler air is advected in.
Main core of the cooler air arrives tonight as 850 mb temperatures
drop to around 11C. Lows of 50-55 expected over the entire
forecast area. Currently looks like these will fall a couple
degrees shy of records in most areas. Pleasant temperatures to
continue through Thursday night.
Upper low currently off the Pacific Northwest will be tracking
northeast into the southern Canadian prairies through Thursday
night, suppressing the high in more of a west-east configuration
across the southern states. Increasing low level jet across Iowa
expected to form an MCS there Thursday evening, tracking southeast
along the 850 mb thermal gradient. The ECMWF is most progressive
with bringing the leading edge all the way to Champaign by
sunrise, but general model consensus has it still just northwest
of the Illinois River by then. Have added some 30% PoP's for late
Thursday night in the far northwest CWA, and added PoP's across
much of the north half of the forecast area for Friday as the
remnants of the MCS pass. Another MCS expected to form a bit
further east Friday evening over Illinois, although the NAM is
completely dry by that point. Have not made much change to the
PoP's for Friday night and Saturday, although the highest chances
may need to be shifted a bit further east in later forecasts.
LONG TERM...Sunday through Tuesday:
The closed upper low is expected to open up into a wave over the
weekend, as the high rebuilds along and west of the Rockies. A
rather pronounced broad upper trough will prevail a good portion
of next week, with another round of cooler air similar to what
we'll be seeing over the next 36 hours. Showers and some
thunderstorms will be possible Sunday as the wave moves overhead,
with chances after that minimal and mainly during afternoon
heating.
Geelhart
&&
.AVIATION...
ISSUED 1156 PM CDT Tue Jul 22 2014
Except for a small period of time overnight when vis will be
around 5SM and cigs will be 2.5kft, MVFR, conditions should be VFR
for most of the TAF period. The front is still slowly moving
through the area, so all TAF sites could still see some
storms/showers. PIA could still see something for about an hour,
BMI and SPI for 2hrs, DEC for about 3hrs, and CMI for about 2 hrs,
though starting around 08z. Once the front goes through, winds get
light, and with low level moisture still being high, light fog
will be possible at all sites. So have 5SM BR during several hours
overnight at all sites. As is being seen at some sites, cigs
around 2.5kft could happen, but only going to have a TEMPO group
for this. Then expecting some CU development tomorrow, even though
drier air is advecting into the area tomorrow. This CU will
dissipate tomorrow evening, resulting in clear skies tomorrow
night. Winds will be southwest ahead of the front/s, but become
light; then northwest behind the front. Expecting north-northeast
winds tomorrow, with speeds around 10-12kts during the daytime hours.
Auten
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 22, 2:09 PM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
309 PM CDT TUE JUL 22 2014
ILZ036-040-041-047-049-050-231100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
309 PM CDT TUE JUL 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MINOR FLOODING ALONG THE ILLINOIS RIVER AT HAVANA IS EXPECTED TO
CONTINUE INTO WEDNESDAY. HOWEVER...FLOODING FROM HAVANA SOUTH TO
BEARDSTOWN WILL PERSIST FOR SEVERAL MORE DAYS.
ADDITIONAL STORM CHANCES ARE FORECAST FOR LATE FRIDAY AFTERNOON
THROUGH SATURDAY...AND AGAIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
ILZ027>031-037-038-042>046-048-051>057-061>063-066-231100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
EFFINGHAM-KNOX-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-MOULTRIE-PEORIA-
PIATT-SANGAMON-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
309 PM CDT TUE JUL 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW STORMS COULD LINGER INTO WEDNESDAY MORNING. PERIODIC STORM
CHANCES ARE FORECAST FOR FRIDAY NIGHT THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
ILZ067-068-071>073-231100-
CLAY-CRAWFORD-JASPER-LAWRENCE-RICHLAND-
309 PM CDT TUE JUL 22 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT AS A COLD FRONT MOVES
SOUTHEAST ACROSS THE AREA. SOME OF THE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FEW STORMS COULD LINGER INTO WEDNESDAY MORNING. PERIODIC STORM
CHANCES ARE FORECAST FOR FRIDAY NIGHT THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
HJS
Thunderstorm Wind, Vermilion
- When
- July 23, 2:35 AM CST to 2:40 AM CST
- Where
- Vermilion County, Hoopeston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- COOP Observer
- Coordinates
- 40.470, -87.670
Several tree branches up to 6 inches in diameter were blown down in Hoopeston.
Thunderstorm Wind, Crawford
- When
- July 23, 4:30 AM CST to 4:35 AM CST
- Where
- Crawford County, 0.88 mi NW of Landes
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.880, -87.890
A tree was blown down across 200 East in extreme southwestern Crawford County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Louisiana, July 23, 20141 death · $100,000 · 55 kt wind · 15 events
- Debris Flows and Hail in Washington, July 23, 20146 injured · $5.2 million · 2 in hail · 15 events
- Flash Flooding and Hail in Arkansas, July 23, 2014$1.7 million · 1 in hail · 66 events
- Hail and Damaging Winds in Idaho, July 23, 20143 injured · $2.2 million · 1.25 in hail · 9 events
- Flash Flood and Hail in Arkansas, July 23, 20141 injured · $315,000 · 1 in hail · 27 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 23, 2014$1.0 million · 50 kt wind · 4 events
- Flash Flood in New Mexico, July 23, 2014$200,000 · 1 event
- Hail and Damaging Winds in Missouri, July 23, 2014$132,000 · 61 kt wind · 6 events
- Damaging Winds in Vermont, July 23, 2014$120,000 · 65 kt wind · 4 events
- Lightning Strikes in Maryland, July 23, 2014$120,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 23, 2014$40,000 · 1 in hail · 21 events
- Lightning Strike in Maine, July 23, 2014$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532915, 532916.